Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
Don't try the licorice root for adrenal issues
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Don't try the licorice root for adrenal issues

Hi you guys,

My new endo started another meds trial at 12 ug of synthoid.  I Took that wednesday and thursday and all the adrenal symptoms came back-excessive urination followed by progressive weakness and numbness as the peripheral circulation was dropped.   I recognized what was going on early and dropped the dose to 6 ug on Friday.   However as soon as I took the dose, within 30 minutes it was back again.   So I went home early and realized I hadn't tried the licorice root or the tea I bought.

I took three of the pills (you take 3 pills 3X daily).  Within just a bit I felt pretty good.  The urination stopped and I could drink as much water as I wanted and be fine.  I actually physically felt good.   I woke up saturday with a bit of a headache, but took the 6 ug of synthoid again, and the 3 morning licorice pills.   Again very quickly the ecessive urination started but stopped pretty quickly.  Mild weakness around lunch time that went away after I took my lunchtime 3 pills.  I felt really great all evening.

I went to bed at 11:30 and within ten minutes I started shaking intensely, but wasn't cold.  The urination started again and I started to get mentally foggy.   I went into the ER and was all shaky and messed up and told the lady it was 2004.  I got poked and prodded and tested with normal results-TSH 89 of course.   Felt bad as I live in austin and the waiting room was full of those poor people from New Orleans.  They has set up a big tent outside for triage.

Perhaps licorice isn't a good idea.   It works but a bit too well and when it runs out you get a bit screwe
Related Discussions
8 Comments
Blank
Avatar_f_tn
My endo always rec. to be very careful with "herbs" and natural stuff. Before taking anything besides the regular vitamin C, she wants me to check with her. Maybe they could potentially interfere or have some side-effects we're not aware of?

Good luck this time Tina999!!!
Blank
Avatar_n_tn
HI Tina
I would clearly quit taking anymore synthetic hormone drugs as Synthroid,Levixol etc and insist to try Armour at the weekest dose. This is the 3rd time on this roller coaster for you and it is scary. Levixol and synthroid were enough to scare me away from them in the past. I guess some people dont do well on them at all. I lived through my last dose raise of Armour with 2 weeks of feeling the torture but feel much better now. It will be time to raise my dose in mid september again and wondering how its going to go. I seem to get this reaction every other month when I raise my dose every month. I know the further were down the worse the ride up is. Dr.s dont seem to do much unless your truly in your death bed with labs to prove it before they will do any thing to help. I have a bottle of Adrenal tissue with licorice, B5 zinc,adrenal cotyex, magnesium, vit C and going to try them next time. I am about to look for some pharmacy on line that will send me some 2/12mg or 5mg hydrocortisone pills as these dr. wont do nothing for me so far. You would think hydrocortisone pills are against the law and forbiddin. I also have half a mind to go get poison oak so they will prescribe me some hydrocortisone for the next dose raise as they pass them out right and left to poison oak infected people. Seems like a extreme but feeling like this is also extreme.  Juanita
Blank
Avatar_f_tn
Hi meling333,

I'm not a Dr or anything like it and I'm really sorry that you feel this bad. But I have one suggestion, please don't take steroids unless under medical supervision. They can really, really screw you up (your HPA axis). These are extremelly powerful drugs that need to be administered under medical supervision. If you're not getting the type of medical advice you need, I suggest switching Drs (I've done in the past, it took me three Drs to get to my current endo and I'm not with a new GP). Ask your friends for recommendations of Drs in your area. I know you're feeling really bad -so do I- but steroids are too powerful to play with. Take this as only a suggestion please. Thanks and I hope you feel better soon.
Blank
Avatar_n_tn
Hi Ar I just get disgusted and feeling deperate. I only go through this for 2 weeks until my dose soaks in. ER twice in the 2 weeks. I also had low potassium and low salt by only 1 diget below the normal range. I have always been mid range in potassium and salt.It just seems like a rough ride up and am glad I stuck with Armour rather than synthroid as past experience was bad. I do see another dr. friday in which I am going to tell him what I want tested and if he has any problem with it I'm walking out as I dont need my time waisted by another quack. After the Endo at UCD said my labs were lab errors when FT4 was .28  .80-1.80 she had to go bye bye. I found a FNP to treat thyroid up here in the mountains of No. calif. Everything else in is Sacramento. This is a nice group and glad Tina sent it to me.  Juanita
Blank
Avatar_n_tn
Hey Juanita,

I forgot to ask about the armour last time I went in.  So far iv'e taken generic synthoid, synthoid, and levoxl and they are all the same in terms of side effects.   I would avoid the licorice root if i were you.  It does work but I wonder if your system doens't downregulate even more if it's around.   It made me feel worse much faster than the meds alone.


Take care!
Blank
Avatar_n_tn
HI Tina
Well there is'nt much left for you to try as I have had good luck with Armour
and have read how it is much easier on the Adenals must be as I have been able to get through the first 2 weeks and then I become normal. I sure hope you feel better soon. I also get high blood pressure at ER 144/104 sitting and I am on Atenolol, low salt, low potissium but only 1 digit below normal scale. I took potissium for 3 days and sea salt for 2 weeks and then stoped and been ok so far. I still need to raise my dose sometime this month and Not looking foreward to it as I feel so ill for 2 weeks. I just want to get back to normal and this shaking, salt waisting, dizzy mess behind me one day, is scary.                            good luck  Juanita
Blank
Avatar_f_tn
Hi Juanita,

I totally understand your frustration. Unfortunately there are too many quacks that claim to be Drs out there, but there are also many good caring Drs that will try to get to the root of everything. Like you, I've been experiencing dizziness and the likes. Not hyper tension though, my problems in this regard are hypotension and orthostatic hypotension. I know is frustrating, but I'm sure there's a good Dr out there just waiting to be found :-) After 2 drs I found my current endo and just switched my GP to someone that's also trying and not staring at me saying "you'll be fine". Take care!
Blank
Avatar_n_tn
try kelp for at least 3 months..................lack of iodine is the main problem........is your diet low in it
Blank
Continue discussion Blank
This Forum's Experts
97953_tn?1193367871
Mark Lupo, M.D.Blank
Thyroid & Endocrine Center of Florida
Sarasota, FL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank